Viewing 11 posts - 1 through 11 (of 11 total)
  • Author
    Posts
  • cmac
      Post count: 40

      I was recently diagnosed with Graves after an uptake scan. My health clinic referred me to an Endo & Diabetes clinic, but they are booking referrals for late December. The little I know about Graves, gained mostly from this forum, leads me to believe I will want to start low dose Tapazole and see how it works. Can I just get a regular doc to prescribe it? And what is a good dose, 10 mg/day to start?

      Kimberly
      Online Facilitator
        Post count: 4290

        Hello – Unfortunately, long waits to see a specialist are common in many parts of the country. Could your general practitioner help you get a more timely appointment? Another alternative is that if your schedule is flexible, you can call the endo’s office and ask them to notify you if they have a cancellation.

        Dosing with Tapazole (generic version is methimazole) is specific to each patient and often takes some trial & error before you find the “sweet spot” that will get your levels stabilized. However, some general practitioners are comfortable starting patients on methimazole, particularly if the diagnosis of Graves’ is definitive and there is a long wait to see a specialist. This is certainly worth a discussion with your own doc, given the long waiting time.

        Take care — and please check back to let us know how you are doing!

        cmac
          Post count: 40

          My doc said it wouldn’t be a problem if I had to wait 4 months to see an Endo, which strangely made me happy because I interpreted it as meaning my condition isn’t that severe. Silk purses from sows ears, I guess. Anyway, the Endo clinic gave me an initial appt for October 29, not too soon, but better than Christmas! Any suggestions while I wait? I am continuing to exercise, although it’s tough because I have a lot of thirst, and am eating a healthy diet, although I have lost about 40 lbs since April.

          Kimberly
          Online Facilitator
            Post count: 4290

            Hello – Personally, I would recommend being really persistent until you can get a more timely appointment, especially with the extreme weight loss that you have experienced. A lot of patients have luck being placed on a cancellation list or having their general practitioners intervene.

            There’s not a lot that you can do in the meantime, but being very careful to not overexert yourself is important, as is avoiding major sources of iodine (vitamins with iodine, seaweed wraps, etc.). The thyroid gland uses iodine to manufacture thyroid hormone, so consuming extra iodine is like throwing gasoline on a raging fire.

            Take care!

            snelsen
              Post count: 1909

              I sure do agree with Kimberly. I’d try the cancellation route as she suggested.
              Your weight loss is significant. What is your pulse rate? I’m thinking if you call, state the 40lb weight loss in this short time, and any other symptom you have, tremor, heat intolerance, etc. and especially your heart rate, you MIGHT get an earlier appointment if the right persons hears these symptoms. Another reason you have to wait so long is that you have a “new patient” slot, which allows more time than regular appointments, and there are many fewer of those in their schedule. And I think your post reflected that when you mentioned referral appointments.
              Well, Oct 29 is better than late December, but somebody should be able to treat you before that. Perhaps another doctor who is more familiar with graves’ that the doc your mentioned is. I hate to have you go without any treatment for that long period of time. ESpecially, if your symptoms and weight loss become more pronounced.
              I am wondering if your doc is that familiar with Graves’, thinking that a 3 month wait is ok?
              Shirley

              Bobbi
                Post count: 1324

                Forget the silk purse and become a squeeky wheel. That 40 pounds of weight loss is likely to have included some — if not a lot — of muscle. Being hyper causes us to lose muscle. It is very bad weight to lose.

                Also, being diagnosed but untreated puts you at risk for thyroid storm. This is a medical emergency situation in which the thyroid cells go berzerk and start pouring thyroid hormone into the body. It is relatively rare, but it is more common in UNtreated, or UNDERtreated hyperthyroidism. Another reason to become a nag.

                Call the endo’s office every morning to see if there is a cancellation. Be nice about it, but persistent. If there is a cancellation, your name should be up at the top of their memories.

                Or. Ask your GP to work with the endo in attempting to figure out a dose of ATD that is appropriate.

                Good luck.

                cmac
                  Post count: 40

                  Thanks for the info. I take a Centrum type daily vitamin and I just checked to find that it contains 150 mcg of Iodine, so I think I’ll stop that for awhile. i probably misspoke about my weight loss. I have gone from 190 to 150 but that started in December when I began to diet to get my bp down, not April. April was when i started to feel not as healthy as normal and went back to my normal meat and potatoes diet. This lead to my clinic appts and finally a GD diagnosis in August. i think my weight is stabilizing at 150 now. I have been on metoprolol for a month and no problem with bp or pulse. I am 130/70 with a pulse of 65. The only GD symptom is hoarseness. My doc said she noticed a slight tremor when she prescribed the metoprolol, frankly I didn’t notice it, but the metoprolol has lowered bp, my pulse has always been 60-70, so no difference there.
                  i will certainly check in with the Endo clinlc to see if they can move me up. I figure I’ll call weekly, i want to be persistent, but not pesty. Thanks for your advice.

                  cmac
                    Post count: 40

                    My health clinic just called and gave me an appt tomorrow with a new MD. He may consider starting the methimazole, so I don’t have to wait until October 29 to see the Endo to begin treatment. i have read the Treatment Options section regarding approved treatment . Anything else I should know prior to seeing him? I’ll let you know what happens.

                    Kimberly
                    Online Facilitator
                      Post count: 4290

                      Hello – So glad to hear that you were able to get an appointment! One other thing to keep in mind is that the best scenario is if you can get your doctor to give you a lab slip for your *next* set of labs at each appointment. Then you can have bloodwork done in advance of your next appointment. The down side is that this does require separate trips to the lab and to the doctor’s office. However, this allows you to spend your time with the doc actually looking at your labs and being able to ask questions, rather than having to decipher a phone message after the fact as to how to adjust your dosing.

                      cmac
                        Post count: 40

                        Just got home. The doc was happy to start me on methimazole, 15 mg a day in 3 separate 5 mg doses. He also upped my daily metoprolol to 100 mg from 50. I have a lab appt for Oct 9th and a review w/him on Oct 12. I’m relieved to be starting treatment now instead of waiting for the Endo.

                        Carito71
                          Post count: 333

                          I’m glad that you have started treatment. My only advice is to keep an eye on your BP and pulse now that the Dr. increased your Metoprolol dose. Per your other post, your pulse was already at 65 and your BP wasn’t too high so if he has increased the Metoprolol, I would keep an eye on the BP but specially the pulse. I wish you the very best with your treatment.

                          Caro :)

                        Viewing 11 posts - 1 through 11 (of 11 total)
                        • You must be logged in to reply to this topic.